Alert archive / Texas / Tornado Warnings in 2022
Tornado Warning 23, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 12, 2022, 9:11 PM CDT for Brazos County, Madison County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 9:11 PM CDT (02:11 UTC)
- Expired
- Apr 12, 2022, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Brazos County, TX, Madison County, TX
The radar
The Ft Hood radar (KGRK), 130 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 7:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 16.2
The text
As transmitted.
988
WFUS54 KHGX 130211
TORHGX
TXC041-313-130245-
/O.NEW.KHGX.TO.W.0023.220413T0211Z-220413T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
911 PM CDT Tue Apr 12 2022
The National Weather Service in League City has issued a
* Tornado Warning for...
Northern Brazos County in southeastern Texas...
Northwestern Madison County in southeastern Texas...
* Until 945 PM CDT.
* At 909 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of Franklin, or 19 miles northeast of
Hearne, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail. This storm has a history
of producing large hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northern Brazos and northwestern Madison Counties, including the
following locations... Normangee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3094 9595 3096 9628 3098 9623 3100 9617
3107 9605 3107 9601 3109 9598 3109 9596
TIME...MOT...LOC 0209Z 268DEG 25KT 3102 9630
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Cady1 follow-up statement
625
WWUS54 KHGX 130228
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
928 PM CDT Tue Apr 12 2022
TXC041-130237-
/O.CAN.KHGX.TO.W.0023.000000T0000Z-220413T0245Z/
Brazos TX-
928 PM CDT Tue Apr 12 2022
...THE TORNADO WARNING FOR NORTHERN BRAZOS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for southeastern
Texas.
LAT...LON 3094 9595 3096 9622 3098 9622 3100 9617
3107 9605 3107 9601 3109 9598 3109 9596
TIME...MOT...LOC 0227Z 268DEG 25KT 3102 9615
$$
TXC313-130245-
/O.CON.KHGX.TO.W.0023.000000T0000Z-220413T0245Z/
Madison TX-
928 PM CDT Tue Apr 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN MADISON COUNTY...
At 927 PM CDT, a severe thunderstorm capable of producing a tornado
was located 15 miles west of Madisonville, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail. This storm has a history
of producing large hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Normangee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3094 9595 3096 9622 3098 9622 3100 9617
3107 9605 3107 9601 3109 9598 3109 9596
TIME...MOT...LOC 0227Z 268DEG 25KT 3102 9615
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
CadyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 12, 6:37 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 12, 6:37 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
637 PM CDT Tue Apr 12 2022
.AVIATION [00Z TAF Issuance]...
MVFR ceilings will settle in overnight with coastal areas like GLS
and LBX lowering to IFR overnight. Frontal passage tomorrow with
some showers expected ahead of the front and then with the frontal
passage. These showers could become TS by the afternoon as it
pushes towards IAH and south, but should be out of our area by 03Z
tomorrow. Winds quickly become northerly in its wake.
Lenninger
&&
.PREV DISCUSSION /Issued 422 PM CDT Tue Apr 12 2022/...
.SHORT TERM [through Wednesday Night]...
Widespread cloud cover will continue this afternoon as southerly
flow filters warm and more humid air into the region. In fact, sfc
dew points have increased into the upper 60s to low 70s. This
influx of low level moisture combined with mid-level forcing due to
passing shortwaves and steep lapse rates are allowing for the
development of showers and storms mainly along islands and Gulf
waters. The main story continues to be the potential for strong to
severe storms this evening. The environment continues to be
favorable for strong thunderstorms with strong SBCAPE, steep mid-
level lapse rates (7-8C/km) and deep layer shear (~35-40 knots).
However, latest soundings and hi-res models suggest a strong capping
inversion persisting over SETX; thus, any convective updrafts
will need to overcome this cap, at least for this afternoon. Will
continue to keep an eye out to our west where discrete convective
storms are beginning to blossom along a dryline. Additional
development is anticipated along and ahead of this dryline as the
main mid-upper level trough over central TX moves north-
northeast this evening. Hi-res models such as the HRRR, RAP and
FV3 bring discrete updrafts developing close/west of the Brazos
Valley between 6 - 10 PM this evening. If storms do develop, the
main threats will be isolated hail (soundings depict decent
instability in the hail growth zone), damaging winds (DCAPE ~ 1000
J/kg). An isolated tornado will also be possible. For areas
farther east, and basically most of our CWA, the risk for severe
weather decreases this evening as capping remains strong and
forcing weakens.
A lull in precipitation is expected late tonight before a pre-
frontal boundary approaches the region early Wednesday morning. A
broad area of theta-e advection will remain over the region, leading
to showers and isolated thunderstorms along and ahead of the FROPA.
Uncertainty in strength and coverage of this activity is high as it
will strongly depend on the this evening's convection. As of now,
if storms develop on Wednesday, the greatest threat for strong to
severe storms looks to remain across our northern counties. In
terms of the timing of the FROPA, have leaned towards the
NAM/ConsALL, bringing the front by late Wed afternoon/early
evening. Behind the front, a drier airmass filters in with north-
northwest winds and mostly clear skies.
In terms of temperatures, with persistent southerly sfc flow and 850
mb temperatures in the upper teens, highs will range mainly in the
80s on Wednesday.
05
.LONG TERM [Thursday Through Tuesday]...
Dry/mild weather will prevail across SE TX on Thurs in the wake of
the Weds night cold front. With NE/E winds around 10 mph in place,
highs will be in the lower to mid 80s...with lows ranging from the
upper 50s over our northern CWA to the lower and mid 60s elsewhere.
However, we're still looking for a quick turnaround with winds and
moisture levels as a warm front moves inland on Fri. This boundary
could trigger a few showers and possibly isolated thunderstorms as
it moves across the CWA during the day.
Isolated/widely scattered rain chances are progged to continue Sat
and Sun as the nearly stationary warm front lingers across the FA.
Confidence is not too high with regards to development so did keep
with 20-30% POPs. Long-range guidance remains very unsettled with
the pattern starting Sun with regards to the next cold front. The
ECMWF and Canadian are continuing with FROPA around Sun night/Mon
morning with moderate NE winds and drier air moving into the area
for the start of the week. On the other hand, GFS seems to be con-
tinuing with onshore winds, deep moisture and rain chances for SE
TX through Sun and most of Mon; with the front coming in from the
back door late Mon/early Tue. So given all this uncertainty, will
be keeping the current POPs/temperatures as is for now. 41
.MARINE...
Based on observations/trends this morning, did add Galveston Bay
to the Small Craft Advisory earlier today. There were reports of
gusts up to 45-54kts near the storms moving E/NE parallel to the
coast across the Gulf waters. The SCA for GLS Bay will remain in
place until tomorrow afternoon...same as the SCA for our coastal
waters. Along with the strong gusty winds, other hazards for to-
night/early tomorrow morning to include elevated seas along with
scattered strong to severe thunderstorms.
Winds are forecast to briefly shift to the NE/E by tomorrow/Weds
night as a weak front moves off the coast. Light to moderate off-
shore winds to prevail Thurs with onshore winds returning Fri as
a warm front pushes inland. This moderate SE flow (with elevated
seas) should persist through the weekend. Another wind shift (to
the east or northeast) will be possible Mon as another weak cold
front moves across the region. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 89 52 85 59 / 20 30 0 10 10
Houston (IAH) 72 85 59 83 63 / 20 40 10 10 10
Galveston (GLS) 72 80 66 76 69 / 20 30 20 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Wednesday evening for the
following zones: Bolivar Peninsula...Brazoria
Islands...Galveston Island...Matagorda Islands.
Small Craft Advisory from 1 PM to 7 PM CDT Wednesday for the
following zones: Brazoria Islands...Galveston
Island...Matagorda Islands.
Coastal Flood Advisory until 7 AM CDT Wednesday for the
following zones: Bolivar Peninsula...Brazoria
Islands...Galveston Island...Matagorda Islands.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Wednesday afternoon
for the following zones: Matagorda Bay.
Small Craft Advisory until 1 PM CDT Wednesday for the following
zones: Galveston Bay.
Small Craft Advisory until 7 PM CDT Wednesday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&In the hours before
Local storm report, Apr 12, 5:41 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM NON-TSTM WND GST 5 NE GALVESTON 29.28N 94.83W
04/12/2022 E62 MPH GALVESTON TX BROADCAST MEDIA
A POWER POLE WAS DOWNED ALONG WITH SEVERAL
POWER LINES. GUST WAS ESTIMATED FROM NEARBY
KGLS ASOS OBSERVATION AT 1039 AM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:21 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 39 min |
| Apr 12, 9:43 PM CDT | Tornado Warning | HGX | Madison | 32 min |
| Apr 12, 10:02 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Madison | 28 min |
| Apr 12, 10:09 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison | 36 min |
| Apr 12, 10:15 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 30 min |
| Apr 12, 10:39 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity | 36 min |
| Apr 12, 10:43 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 47 min |
| Apr 12, 11:18 PM CDT | Special Weather Statement | HGX | Houston | 27 min |
| Apr 13, 4:18 PM CDT | Special Weather Statement | HGX | Walker | 27 min |
| Apr 13, 4:43 PM CDT | Special Weather Statement | HGX | Walker | 32 min |
| Apr 13, 5:14 PM CDT | Special Weather Statement | HGX | San Jacinto | 31 min |
| Apr 13, 5:42 PM CDT | Special Weather Statement | HGX | San Jacinto | 33 min |
Nearby
Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.